Heavy Snow, Oldham
- When
- December 16, 6:00 PM CST to December 17, 6:00 PM CST
- Where
- Oldham forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
An upper level low approached the western and northwestern Texas Panhandle as a cold air mass remained in place over the Panhandles. Heavy snow developed mainly during the overnight hours across the western and northwestern Texas Panhandle.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level low approached the western and northwestern Texas Panhandle as a cold air mass remained in place over the Panhandles. Heavy snow developed mainly during the overnight hours across the western and northwestern Texas Panhandle.
The local police in Dalhart Texas, which is in Dallam county, measured eight inches of snow. The Hartley County Emergency Manager measured nine and a half inches of snow in Channing, Texas. The cooperative observer one mile north-northwest of Boys Ranch, Texas in Oldham county measured nine inches of snow.
No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 16, 4:27 PM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
427 PM CST THU DEC 16 2010
.DISCUSSION...
WINTER WEATHER EVENT TONIGHT THROUGH THE DAY ON FRIDAY IS OBVIOUSLY
THE MAIN CONCERN WITH THIS FORECAST.
WATER VAPOR IMAGERY SHOWED MID/UPPER LEVEL WAVE WORKING EAST ACROSS
AZ LATE THIS AFTERNOON...WITH A STEADY STREAM OF MID-LEVEL MOISTURE
WORKING ACROSS THE PANHANDLES AHEAD OF THE WAVE. MID-LEVEL ISENTROPIC
UPGLIDE/WAA HAS BEEN STEADILY INCREASING THROUGH THE DAY...WITH MID-
LEVEL CIGS GRADUALLY LOWERING THROUGH THE DAY IN RESPONSE. HAVE ALSO
HAD SOME FLURRIES/LIGHT SHOW SHOWERS REPORTED ACROSS THE AREA...BUT
NOTHING ACCUMULATING AS SNOWFALL RATES REMAIN VERY LIGHT AND
TEMPERATURES IN THE UPPER 30S.
THINGS STILL ON TRACK FOR SNOWFALL COVERAGE AND INTENSITY TO PICK UP
INITIALLY OVER WEST/NORTHWEST AREAS THIS EVENING...AND THEN
OVERSPREAD THE REMAINDER OF THE CWA OVERNIGHT INTO FRIDAY MORNING.
LOW-LEVEL UPSLOPE FLOW WILL INCREASE THIS EVENING/OVERNIGHT AS WINDS
VEER TO THE EAST AND EVENTUALLY SOUTHEAST. MEANWHILE..ISENTROPIC
UPGLIDE CENTERED ON THE 290K THETA SURFACE WILL INCREASE AS WINDS IN
THE H8-H7 LAYER BECOME MORE SOUTH/SOUTHWESTERLY AS THE WAVE
APPROACHES. MOIST ISENTROPIC UPGLIDE WILL BE MOST PRONOUNCED ACROSS
NORTH/NORTHWEST AREAS THROUGH MUCH OF THE NIGHT...WITH LOW-LEVELS
SLOWER TO SATURATE FARTHER SOUTH. THUS THINK THE NORTHERN HALF OF THE
CWA WILL BE MOST UNDER THE GUN THROUGH AT LEAST 09Z OR SO...WITH SNOW
CHANCES/INTENSITIES THEN EXPANDING FARTHER SOUTH AFTER THAT. MID-
LEVEL FRONTOGENETIC FORCING /MAXIMIZED IN THE H7-H6 LAYER/ REALLY
INCREASES AROUND OR SHORTLY AFTER MIDNIGHT TONIGHT...THEN SINKS
SOUTH/SOUTHEAST LATE TONIGHT THROUGH FRIDAY MORNING. COMBINATION OF
UPSLOPE FLOW...ISENTROPIC UPGLIDE...AND FRONTOGENETIC FORCING ACTING
ON PRECIPITABLE WATERS IN THE 0.4 TO 0.5 INCH RANGE /MORE THAN 150
PERCENT OF NORMAL/ WILL PRODUCE SOME DECENT SNOWFALL ACCUMULATIONS
ACROSS THE AREA. INCREASED STORM TOTAL AMOUNTS INTO THE 4 TO 6 INCH
RANGE FROM THE WESTERN OK/NORTHWEST TX PANHANDLE EAST/SOUTHEAST
THROUGH THE SPEARMAN AND BORGER AREAS TO AROUND CANADIAN. THIS IS
WHERE PROLONGED PERIOD OF ISENTROPIC UPGLIDE...ENHANCED LOW-LEVEL
UPSLOPE FLOW...AND FRONTOGENETIC FORCING LOOK TO OVERLAP. SURROUNDING
THIS AREA...EXPECTING A GENERAL 2 TO 4 INCHES...WITH LIGHTER AMOUNTS
IN THE 1 TO 2 INCH RANGE OVER THE FAR NORTHEAST AND FAR SOUTHEAST
CWA. CROSS-SECTIONS SHOW SOME WEAK NEGATIVE EPV ABOVE THE
FRONTOGENETIC FORCING...SO SOME CONVECTIVE ELEMENTS COULD ENHANCE
SNOWFALL RATES IN THE BAND WHERE HEAVIEST SNOWFALL TOTALS ARE
PAINTED. WINTER WEATHER ADVISORY LOOKS ON TRACK AND HAVE CONTINUED
ALL AREAS THROUGH 00Z SATURDAY...JUST ADJUSTING EXPECTED AMOUNTS. IN
GENERAL...GFS/NAM/SREF/HPC WWD GUIDANCE ALL IN PRETTY GOOD AGREEMENT
ON SNOWFALL AMOUNTS AND LOCATION AT THIS POINT. ECMWF IS A LITTLE
BROADER...BUT STILL GENERALLY IN LINE. WINDS STILL EXPECTED TO BE
LIGHT...SO BLOWING/DRIFTING SNOW SHOULDN/T BE AN ISSUE.
THE SNOW WILL TAPER OFF FRIDAY AFTERNOON AS FRONTOGENETIC FORCING
WEAKENS AND SLIDES SOUTHEAST...WHILE MID-LEVEL TROUGH AXIS CONTINUES
TO PUSH EAST AND ISENTROPIC LIFT SHUTS OFF. COULD POSSIBLY SEE A FEW
FLURRIES LINGER INTO EARLY SATURDAY EVENING...BUT LEFT OUT FOR NOW.
DID INSERT PATCHY FOG FRIDAY NIGHT AS LOW-LEVEL MOISTURE
LINGERS...WINDS ARE LIGHT...AND ANY MELTING OF SNOW FRIDAY AFTERNOON
COULD ALSO CONTRIBUTE TO FOG.
WILL SEE TEMPS SLOWLY MODERATE SATURDAY ALTHOUGH THEY WILL BE
TEMPERED BY ANTICIPATED SNOW COVER. THE WARM UP CONTINUES SUNDAY AND
ESPECIALLY MONDAY AS A WARM FRONT LIFTS ACROSS...BEFORE A COLD FRONT
PUSHES THROUGH MONDAY NIGHT. WILL SEE COOLER TEMPS TUESDAY BEHIND THE
FRONT BEFORE MODERATING AGAIN WEDNESDAY AND THURSDAY. DRY CONDITIONS
EXPECTED SATURDAY THROUGH THURSDAY.
KB
&&
.FIRE WEATHER...
FIRE WEATHER CONDITIONS ARE EXPECTED TO REMAIN BELOW ELEVATED OR
CRITICAL LEVELS THROUGH THE WEEKEND. WINDS WILL INCREASE ON
MONDAY...BUT RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN ABOVE 20
PERCENT.
KB
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 25 30 21 40 26 / 90 90 5 0 0
BEAVER OK 26 35 23 37 21 / 70 80 10 0 0
BOISE CITY OK 22 30 20 35 20 / 90 90 10 0 0
BORGER TX 27 32 23 40 26 / 90 90 5 0 0
BOYS RANCH TX 26 31 22 41 27 / 90 90 5 0 0
CANYON TX 25 31 19 41 26 / 80 90 5 0 0
CLARENDON TX 28 34 22 42 26 / 60 70 5 0 0
DALHART TX 23 30 19 36 21 / 90 90 10 0 0
GUYMON OK 23 33 21 36 22 / 80 90 10 0 0
HEREFORD TX 26 31 18 41 29 / 80 90 5 0 0
LIPSCOMB TX 26 35 22 38 21 / 80 90 10 0 0
PAMPA TX 26 33 21 36 24 / 80 90 5 0 0
SHAMROCK TX 28 36 20 40 21 / 50 80 5 0 0
WELLINGTON TX 28 38 21 42 22 / 40 60 5 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
17/08TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 338 PM CST THU DEC 16 2010 OKZ001>003-TXZ001>020-171200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 338 PM CST THU DEC 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A WINTER WEATHER ADVISORY IS IN EFFECT BEGINNING AT 6 PM. SNOW WILL DEVELOP AND MOVE INTO THE TEXAS AND OKLAHOMA PANHANDLES TONIGHT. .DAYS TWO THROUGH SEVEN... THE SNOW WILL CONTINUE THROUGH THE MORNING ON FRIDAY BEFORE TAPERING OFF ON FRIDAY AFTERNOON AND EVENING. SNOW TOTALS ARE EXPECTED TO RANGE FROM 1 TO 6 INCHES WITH THE HIGHEST AMOUNTS EXPECTED IN THE WEST OKLAHOMA PANHANDLE AND NORTH TEXAS PANHANDLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...WE WOULD APPRECIATE ANY SNOW REPORTS. MBS
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273985, 273986, 273987.